Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 186, NWS Nashville, TN

May 26, 1997Decatur County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 26, 1997, 7:14 PM CDT for Decatur County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 7:14 PM CDT (00:14 UTC)
Expired
May 26, 1997, 8:00 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Decatur County, TN

What was reported inside it

TimeReportWhereRemark
May 26, 7:30 PM CDTThunderstorm WindParsons, TNTrees were blown down and blocking a road in Parsons.
May 26, 7:30 PM CDTHail 1.5Parsons, TNPing pong ball size hail reported at Parsons.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2010 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS1 KBNA 270015 RRA
SVRBNA
TNC039-270100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
714 PM CDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST TENNESSEE
 
   ...DECATUR COUNTY
 
SHORTLY AFTER 7 PM CDT...A CLUSTER OF SEVERE THUNDERSTORMS WERE
INDICATED 15 MILES NORTHWEST OF DECATURVILLE. IT WAS MOVING
SOUTHEAST AT 30 MILES AN HOUR...AND IS EXPECTED TO PASS BETWEEN
BIBLE HILL AND DECATURVILLE SHORTLY...AND OVER OTHER PARTS OF
DECATUR COUNTY BETWEEN NOW AND 8 PM CDT.
 
THIS CLUSTER OF STORMS HAS HAD A HISTORY OF PRODUCING HIGH WINDS
AND LARGE HAIL...AND WIND GUSTS TO 60 MPH OR MORE CAN BE EXPECTED
WITH THESE STORMS AS THEY PASS THROUGH DECATUR COUNTY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:25 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 26, 2:25 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT MON MAY 26 1997

FRNT CREEPING SOUTH THROUGH CNTRL KY HASNT MOVED MUCH SINCE EARLY THIS
MORNING AND THIS TREND SHOULD CONTINUE INTO TOMORROW.  BOTH ETA AND NGM
SHOW FRONT MOVING INTO NRN MID TN IN THE EARLY MORNING HOURS AND MAKING
IT TO SRN MID TN BY AFTN.  THETA-E RIDGE STILL IN ROUGHLY SAME PLACE AS
THIS MORNING SO EXPECT MCS THAT FORMS TONIGHT IN KS/OK TO WORK ITS WAY
HERE BY EARLY TUE MORN.  IN FACT TONIGHT AND TOMORROW COULD BE VERY
SIMILAR TO LAST NIGHT AND TODAY.  XPECT SOME CLEARING TONIGHT AS SHOWN
BY THE ETA BUT WITH FRONT SO CLOSE ITS HARD TO SAY.  PROBABLY MSTLY
CLDY WOULD BE BEST WITH A CHC POP.  WOULD GO CATAGORICAL TUE WITH LOW
CLOSING IN AND GOOD UVV AT BOTH H8 AND H7.  MSTR WILL BE DEEP AND
AIRMASS REMAINS UNSTABLE SO LOOKING FOR ANOTHER DAY OF GOOD RAINFALL.
WOULD LIKE MENTION OF HEAVY RAIN CONSIDERING SLOW MOVEMENT OF FRONT.

TSRA SHOULD CONT TUE NIGHT AND WED AS LOW APPROCHES AND AIRMASS STAYS
VIRTUALLY THE SAME.  WOULD LEAN TOWARDS FWC TEMPS/POPS AS FAN SEEMS TOO
COOL/DRY.

BNA 64/74/64/77 3886

SW/12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:38 PM CDTTornado WarningOHXDecatur37 min
May 26, 7:45 PM CDTSevere Thunderstorm WarningOHXHumphreys, Perry45 min
May 26, 8:14 PM CDTSevere Thunderstorm WarningOHXHickman61 min
May 26, 9:20 PM CDTSevere Thunderstorm WarningOHXHouston25 min
May 26, 9:38 PM CDTSevere Thunderstorm WarningOHXDavidson52 min
May 26, 9:41 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery34 min
May 26, 10:10 PM CDTSevere Thunderstorm WarningOHXRutherford50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.